Pneumomediastinum After Emergent Intubation

May 1, 2007

A 33-year-old woman with a history of severe asthma requiring multiple intubations was brought to the emergency department. She had completed a 14-day course of prednisone 3 days earlier. Since then, she had had increasing dyspnea that acutely worsened after she used her albuterol nebulizer that morning. Her other asthma medications were theophylline and fluticasone. Her history included one episode of bilateral pneumothoraces secondary to barotrauma, which required chest tube insertion.

A 33-year-old woman with a history of severe asthma requiring multiple intubations was brought to the emergency department. She had completed a 14-day course of prednisone 3 days earlier. Since then, she had had increasing dyspnea that acutely worsened after she used her albuterol nebulizer that morning. Her other asthma medications were theophylline and fluticasone. Her history included one episode of bilateral pneumothoraces secondary to barotrauma, which required chest tube insertion.

The patient had been intubated in the field by paramedics with a 6-mm endotracheal tube and was given 100% oxygen. At the hospital, mechanical ventilation was started; she was given a sedative and a paralytic agent.

Temperature was 35.6°C (96.1°F); heart rate, 140 beats per minute, without murmur, rub, or gallop; and blood pressure, 123/77 mm Hg. Breath sounds were decreased bilaterally with extensive wheezing. Pupils were 3 mm and nonreactive. Bilateral subconjunctival hemorrhages and facial plethora were noted.

White blood cell count was 16,600/µL with 61% granulocytes, 27% lymphocytes, 2% monocytes, 7% eosinophils, and 3% basophils. Blood glucose level was 185 mg/dL. Results of liver function tests and urinalysis were normal. Theophylline level was 2.6 µg/mL. A urine drug screen was positive for benzoiazepines. Initial arterial blood gases obtained on synchronized intermittent mandatory ventilation with a tidal volume of 500 mL, rate of 12 breaths per minute, fraction of inspired oxygen (FiO2) of 100%, positive end-expiratory pressure level of 5 cm H2O, and pressure support of 8 cm H2O were pH, 7.103; PCO2, 109 mm Hg; PO2, 512 mm Hg; and bicarbonate, 34 mEq/L. An ECG showed sinus tachycardia, with a rate of 119 beats per minute, and no acute changes. The FiO2 was reduced as tolerated to maintain an oxygen saturation of greater than 90%.

The initial chest radiograph showed a linear collection of gas adjacent to the aortic arch, which represents the normal pericardium that is outlined by the air as it leaves the mediastinum (A,arrow). Also apparent in this radiograph was the continuous diaphragm sign-air trapped posterior to the pericardium, which gives the appearance of a continuous collection of air on anteroposterior radiography.1 These findings were consistent with pneumomedastinum.

The patient was moved to the ICU. The 6-mm endotracheal tube was replaced with a 7.5-mm tube, and mechanical ventilation was switched to pressure-regulated volume control to lower the airway pressures and minimize further barotrauma. She was treated with albuterol nebulizers, intravenous methylprednisolone, and theophylline.

About 1 hour after admission, the patient was awake and able to follow commands; however, crepitus and extensive facial swelling had developed. A second chest radiograph revealed a large amount of subcutaneous emphysema in the neck and anterior chest in addition to the opaque line paralleling the left heart border (B). Episodic treatment with 100% oxygen was started. The subcutaneous air gradually reabsorbed. The patient was extubated on hospital day 2 and discharged a few days later.

Treatment with a high concentration of oxygen can help resolve subcutaneous gas collections. When the patient breathes 100% oxygen, nitrogen is washed out of the blood; thus, the gradient for absorption of the gas is increased 5-fold to 10-fold.2,3

Barotrauma and status asthmaticus are common causes of pneumomediastinum. Weight lifting, blunt chest trauma, vomiting, childbirth, and other conditions that increase intrathoracic pressure are also associated with pneumomediastinum. In this patient, intubation with a 6-mm pediatric endotracheal tube was thought to be a contributing factor. The paramedics may have compensated for the inability to insert a larger tube with aggressive ventilation.

References:

REFERENCES:


1.

Zylak CM, Standen JR, Barnes GR, Zylak CJ. Pneumomediastinum revisited [published correction appears in

Radiographics.

2001;21:1616].

Radiographics.

2000;20:1043-1057.

2.

Patel A, Kesler B, Wise RA. Persistent pneumomediastinum in interstitial fibrosis associated with rheumatoid arthritis: treatment with high-concentration oxygen.

Chest.

2000;117:1809-1813.

3.

Fine J, Frehling S, Starr A. Experimental observations on the effect of 95% oxygen on the absorption on air from the body tissues.

J Thorac Surg

. 1935;4:635-642.